Necrotising autoimmune myopathy (NAM) is an immune-mediated myopathy that may be associated with statin use, malignancy or an autoimmune connective tissue disease, but it can also be idiopathic. Anti-hydroxy-3-methylglutaryl-coenzyme A reductase (HMGCR) myopathy is an extremely rare side effect of statin use, occurring in approximately 2–3 out of every 100 000 patients who use statins. Patients typically present with subacute proximal muscle weakness and creatine kinase levels >10 times the upper limit of normal. The diagnosis is suggested by muscle biopsy showing necrotic fibres with minimal inflammation along with positive anti-HMGCR antibodies. Treatment nearly always requires multiple immunosuppressive agents, the earlier use of which is associated with improved outcomes. Reports of statin-induced NAM leading to heart failure are limited. We present the case of a 69-year-old woman with statin-induced NAM who presented with acute systolic heart failure. Early initiation of high-dose corticosteroids and IVIG resulted in significant improvement in her symptoms.
- heart failure
- musculoskeletal syndromes
- drugs: musculoskeletal and joint diseases
- unwanted effects/adverse reactions
Statistics from Altmetric.com
Contributors MP: drafting of the manuscript and FE: critical manuscript review.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.